The answer depends on your operation
There are several reasons for the apparent thickening of your nose. One is that scar tissue has built up under the skin. In this case, steroid injections may be beneficial to decrease the amount of thickening. Another possible cause is tissue that was placed in your nose as part of the previous rhinoplasty procedures. In some cases, either a person's own cartilage or bone and in others artificial substances are placed under the skin to provide cosmetic changes in the nose. These will not likely be helped by cortisone. Another option is swelling. In some cases, it can take up to a year for all swelling to leave the nose after a rhinoplasty. This too would be helped by steroid injections. I would suggest visiting with the last plastic surgeon to have operated on your nose and talk with them about what they did, what they found, and what they think will help your problem. Good luck.
Most likely scar tissue and skin type
Hi Ms Smith,
Sorry to hear about your unsatisfactory rhinoplasty results. It is difficult to answer your question without before and after pictures of your nose.
Thick, oily nasal skin is difficult to work with. With this type of skin, if too much cartilage and bone are removed, the nose may lose definition, and the skin may appear to thicken. In some patients there is scar tissue formation after nasal surgery that may take months to years to resolve.
Steroid (Kenalog) injections may help a little, but one must be careful to avoid atrophy of the skin (too much shrinkage). It is best to discuss your concerns with your surgeon, or see another revision rhinoplasty specialist. As you probably have been told, it does get more difficult to achieve excellent results with each additional nasal surgery. Good luck and be well.
Thickened skin after rhinoplasty can occur from repeat operations
Thickened skin after rhinoplasty can occur from repeat operations; however, this is more common in the tip area of the nose. You may have developed some excess scar tissue in the middle third of the nose which can cause this problem. Alternatively, sometimes an underlying implant or cartilage graft may be the result of a thickend middle third of the nose. Kenalog injections in that area judiciously used can sometimes thin the underlying skin and soft tissues. Thick oily skin can also be the culprit and sometimes good skin care may soften or hasten the resolution of the process. However, it may be that you tend to form thicker scars than most people. I would recommend you follow-up with your surgeon and let him/her continue to treat you if you are otherwise happy with the results of your revision rhinoplasty.
Thicker skin is a common result of mutiple rhinoplasty surgeries
Skin thickening happens because each time you repeat rhinoplasty surgery, scar tissue builds up after each rhinoplasty surgery.
Has it clearly been determined that it is excess skin and not too much or too little cartilage or bone? The appearance of “thicker skin” could be part of the cartilage or bone left.
Steroids can help with swelling. Steroid treatments should be done with caution soon after surgery. Keep in mind that a common side effect of steroid treatment is thinning out the skin too much.
Also consider taping the nose right after surgery and for 4-6 weeks following the surgery. Though, taping is used more to control swelling than scar tissue growth.
For other readers keep in mind that each time you go in for a rhinoplasty it becomes more and more difficult to perform the surgery and more and more unpredictable.
Skin Changes After Rhinoplasty
If one has had multiple rhinoplasty procedures, the skin may overall become thinner, but what may increase is the amount of dense scar tissue. That is why it is prudent to not do an operative procedure on the nose for at least 1-2 years if a revision is required. Certainly, one does not want to perform frequent repeat rhinoplasty procedures as this can be catastrophic because of the significant potential scarring. The key is to do the primary rhinoplasty without the need for a revision and if needed then wait at least a year before considering a revision.
Skin Thickening After A Rhinoplasty
Skin can seem thicker after a rhinoplasty procedure. Typically, it is the result of scar formation in the subcutaneous tissue. In some cases, skin can become noticeably thinner after a rhinoplasty, termed "shrink wrapping".
Post rhinoplasty, if patients exhibit excessive swelling- which can lead to scar tissue formation, taping and kenalog injections can help decrease the formation of scar tissue. There are also skin care products which can help thin patients skin. Seek a surgeon with experience in revision rhinoplasty and thick skinned patients.
Revision Rhinoplasty and skin thickening
It is most likely that the thickening of the skin on the nasal bridge and dorsum is due to deposition of collagen, or scar, along the nasal dorsum and cartilage. This may affect skin aesthetics and texture. Speak to your surgeon as they may be able to use a special injection to soften the scar tissue.
Thickened skin after rhinoplasty is most likely due to swelling or scar tissue development. Actually, most commonly the skin thins regardless if the surgeon attempts to thin it or not.
Thick Skin After Rhinoplasty
Thickening of the skin above the tip can happen after rhinoplasty especially if you had thicker skin in this area before surgery, a large hump was removed and excessive scar tissue forms. The swelling in the morning is due to vascular congestion. Kenalog injections, if done properly, can help thin this area even after 5 years. It is important that these injections are not too concentrated and are not done too superficially.
It is also possible that not enough cartilage or not enough of the fat layer under the skin was removed during the first operation. In this case, a second rhinoplasty procedure would be the best course of action.
I recommend that you seek a Board Certified Plastic Surgeon who is comfortable with secondary rhinoplasty procedures.